Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 10, NWS Portland, OR

January 31, 2021

NWS Portland, OR issued this gale warning at Jan 31, 2021, 2:17 PM PST. It took effect at Jan 31, 2021, 10:00 PM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2021, 2:17 PM PST (22:17 UTC)
In effect from
Jan 31, 2021, 10:00 PM PST
Expired
Feb 1, 2021, 6:23 AM PST
In force
8 hr
Issued by
NWS Portland, OR

The text

As transmitted.

646 
WHUS76 KPQR 312217
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
217 PM PST Sun Jan 31 2021

PZZ255-275-011130-
/O.EXT.KPQR.SC.Y.0015.000000T0000Z-210201T0600Z/
/O.NEW.KPQR.GL.W.0010.210201T0600Z-210201T1500Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
217 PM PST Sun Jan 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
MONDAY...


* WHAT...Southeast winds 10 to 20 kt with gusts up to 25 kt
  increasing to 15 to 25 kt with gusts up to 30 to 35 kt late
  tonight into early Monday morning. Seas 12 to 14 ft decreasing
  to 9 to 11 ft late Monday. 

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Gale Warning, from 10 PM this evening to 7 AM PST 
  Monday. Small Craft Advisory, until 10 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-011130-
/O.EXT.KPQR.SC.Y.0015.000000T0000Z-210201T0900Z/
/O.NEW.KPQR.GL.W.0010.210201T0900Z-210201T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
217 PM PST Sun Jan 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST MONDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 10 AM PST MONDAY...


* WHAT...Southeast winds 10 to 20 kt with gusts up to 25 kt
  increasing to 15 to 25 kt with gusts up to 30 to 35 kt late
  tonight into early Monday morning. Seas 12 to 14 ft decreasing
  to 9 to 11 ft late Monday. 

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Gale Warning, from 1 AM to 10 AM PST Monday. Small 
  Craft Advisory, until 1 AM PST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-011130-
/O.CON.KPQR.SC.Y.0014.000000T0000Z-210201T1300Z/
Columbia River Bar-
217 PM PST Sun Jan 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PST MONDAY...


* WHAT...Rough bar conditions expected.


- GENERAL SEAS...Seas 11 to 13 ft tonight lowering to 9 to 11 ft
  Monday. 

- FIRST EBB...Strong. Around 630 PM Sunday. Seas near 15 ft 
  with breakers.

- SECOND EBB...Around 715 AM Monday. Seas near 12 ft with
  breakers. 
.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 5 AM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
2 follow-up statements
331 
WHUS76 KPQR 011043
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
243 AM PST Mon Feb 1 2021

PZZ255-275-012345-
/O.CON.KPQR.GL.W.0010.000000T0000Z-210201T1500Z/
/O.NEW.KPQR.SC.Y.0016.210201T1500Z-210203T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
243 AM PST Mon Feb 1 2021

...GALE WARNING REMAINS UNTIL 7 AM THIS MORNING... 
...SMALL CRAFT ADVISORY FROM 7 AM TODAY THROUGH TUESDAY...

* WHAT...South winds 20 to 30 kt, with gusts to 35 kt early this
  morning. Then winds easing to 15 to 20 kt with gusts up to 30 kt
  today through Tuesday. Seas 12 to 15 ft this morning, then
  subsiding to 9 to 11 ft for later today through Tuesday. 

* WHERE...All coastal waters from Cascade Head to Florence. 

* WHEN...Gale Warning, until 7 AM PST this morning. Small Craft 
  Advisory, from 7 AM this morning to 6 PM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-012345-
/O.CON.KPQR.GL.W.0010.000000T0000Z-210201T1800Z/
/O.NEW.KPQR.SC.Y.0016.210201T1800Z-210203T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
243 AM PST Mon Feb 1 2021

...GALE WARNING REMAINS UNTIL 10 AM THIS MORNING... 
...SMALL CRAFT ADVISORY FROM 10 AM TODAY THROUGH TUESDAY...

* WHAT...South winds 20 to 30 kt, with gusts to 35 kt this 
  morning. Then winds easing to 15 to 20 kt with gusts up to 30 kt
  today through Tuesday. Seas 12 to 14 ft this morning, then 
  subsiding to 9 to 11 ft for later today through Tuesday. 

* WHERE...All coastal waters from Cape Shoalwater to Cascade Head.

* WHEN...Gale Warning, until 10 AM PST this morning. Small Craft 
  Advisory, from 10 AM this morning to 6 PM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-012345-
/O.EXT.KPQR.SC.Y.0014.000000T0000Z-210202T0600Z/
Columbia River Bar-
243 AM PST Mon Feb 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

- GENERAL SEAS...Seas around 10 ft today, then subsiding to 8 ft
  tonight, and 7 to 8 ft on Mon. 

- FIRST EBB...around 715 am today. Seas near 14 ft with
  breakers.

- SECOND EBB...Around 715 pm this evening. Seas near 12 ft with
  breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
062 
WHUS76 KPQR 011423
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
623 AM PST Mon Feb 1 2021

PZZ255-275-020330-
/O.CAN.KPQR.GL.W.0010.000000T0000Z-210201T1500Z/
/O.EXT.KPQR.SC.Y.0016.210201T1423Z-210203T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
623 AM PST Mon Feb 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 15 to 25 kt, with gusts up to 30 kt. A few
  gusts to 35 kt are possible over the outer waters this morning.
  Seas 13 to 16 ft, easing back to around 10 ft by late this 
  afternoon.

* WHERE...All coastal waters from Cascade Head to Florence.

* WHEN...Until 6 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-270-020330-
/O.CAN.KPQR.GL.W.0010.000000T0000Z-210201T1800Z/
/O.EXT.KPQR.SC.Y.0016.210201T1423Z-210203T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
623 AM PST Mon Feb 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 15 to 25 kt, with gusts up to 30 kt. A few 
  gusts to 35 kt are possible over the outer waters this morning. 
  Seas 13 to 15 ft, easing back to around 10 ft by late this 
  afternoon.

* WHERE...Coastal waters from Cape Shoalwater to Cascade Head.

* WHEN...Until 6 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-020330-
/O.CON.KPQR.SC.Y.0014.000000T0000Z-210202T0600Z/
Columbia River Bar-
623 AM PST Mon Feb 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 10 to 11 ft today, then 8 to 9 ft tonight,
    and then 7 to 8 ft on Mon. 

  - FIRST EBB...around 715 am today. Seas near 14 ft with 
    breakers. 

  - SECOND EBB...Around 715 pm this evening. Seas near 12 ft with
    breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 31, 10:06 AM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 31, 10:06 AM PST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1006 AM PST Sun Jan 31 2021

Updated aviation and marine discussions...

.SYNOPSIS...A broad upper level trough will remain over the eastern
Pacific and Pacific Northwest through today. A weak atmospheric
river is expected to be directed towards northwest California and
southwest Oregon through the start of the week. The upper level
trough weakens Monday and finally moves inland Tuesday. This will
give way to an overall weather pattern shift as an upper level ridge
looks to bring a drier pattern by mid-week.

&&

.SHORT TERM...Today through Tuesday...Today a broad upper level
trough centered near 140W by 50N will continue to slowly dig
southeastward through the start of this week. In addition to this
upper trough, a low a weak to moderate atmospheric river (AR), has
targeted northwest California/southwest Oregon with a fair amount of
moisture. According to Integrated Vapor Transport Values (IVT) from
the GFS and ECMWF Ensemble members there is a high likelihood of at
least 250 kg/(ms) of IVT will continue to impact the northwest
California/southwest Oregon through tonight. Multiple model families
are showing that a significant amount of castoff moisture will stream
into the CWA, along with a fair amount of moisture from the multiple
fronts embedded within the upper level low mentioned preciously. This
will result in rainfall totals along the coast around 0.75 to 2.0
inches, inland locations around 0.50 to 1.25 inches and along the
Cascades of 0.75 to 1.5 inches through tonight. Snow levels through
tonight will hover between 4000 to 5000 feet, with the lowest over
the South Washington Cascades. This will result in snow fall amounts
between 5 to 10 inches for the south Washington Cascades and
2 to 5 inches along the Oregon Cascades.

Overall, little change is expected in the synoptic pattern on
Monday. The upper level trough will continue to broaden as well as
forcing the AR and the associated moisture more southeasterly into
central California. Precipitation will continue through Monday but
accumulations are expected to be lower. Rainfall amounts from
Monday through Monday night will be around 0.5 to 0.75 inches along
the coast, 0.25 to 0.75 inland and 0.5 to 1 inch along the
Cascades. Snow levels will drop to around 3000 to 3500 feet through
the day but with the decrease in QPF expect snowfall amounts of 3 to
6 inches along the passes and higher amounts at higher elevations.
Temperatures during throughout this time will remain close to
average.

Tuesday and into Wednesday a pattern change will start to happen as a
broad area of high pressure will center itself between 130-140W and
30-40N. This pattern change will be talked about more in the Long
Term Discussion. /42

.LONG TERM...Tuesday night through Sunday...Tuesday night expect a
drier weather pattern to slowly evolve across the CWA, which will
become more prominent by Wednesday as an omega blocking pattern that
will start to mature over the eastern Pacific Ocean. This blocking
pattern looks to be the dominate synoptic feature for an extended
period of time. Wednesday night models are in agreement that as omega
blocking pattern will be well established over the eastern Pacific.
However, there remains some clear discrepancies between the GFS and
ECMWF families of models. The GFS has the ridge axis of developing a
sharp positive tilt over the Pacific NW, which would maintain a dry
slightly warmer pattern through Saturday. The ECMWF on the other hand
shows a much sharper more neutral ridge axis which would enable a few
shortwave troughs to ride along the NE quadrant of the ridge and
bring a shot or two of moisture and cooler temperatures to the area
towards the latter part of the week. Both model families do show the
ridge breaking down Sunday, but differ in details. Given that there
is a significant amount of discrepancies between multiple models,
have chosen to not deviate much from the NBM at this time. /42

&&

.AVIATION...Moist southwesterly flow aloft streaming across the
region through Monday will lead to periods of rain with a
mixture of VFR, MVFR and occasional IFR conditions along the
coast and primarily low end VFR conditions with occasional MVFR
conditions inland. It does appear the precipitation focus should
shift more squarely over the region later tonight into Monday, which
may result in conditions deteriorating a bit more areawide relative
to today.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Moist southwesterly flow aloft streaming
across the region through Monday will lead to periods of rain.
Expect primarily low end VFR conditions with occasional MVFR
conditions through 18z Monday. It does appear the precipitation
focus should shift more squarely over the region late tonight into
Monday, which may result in conditions deteriorating a bit more
solidly into MVFR thresholds at the terminal during that time,
though. Southerly winds at 1000-2000 ft AGL will strengthen for a
period this evening/overnight, and should result in low level wind
shear values increasing during this period. /Neuman

&&

.MARINE...A weak front remains near the coast this morning and
will more or less linger near the coast into Monday. This will
allow for southerly winds to continue across the coastal waters
during this period. Some model scenarios suggest a surface low
pressure will strengthen to around 1000mb tonight as it moves
northward inside 130W. This would result in southerly winds
strengthening into Gale Force thresholds across the waters. Given
something similar happened last night, it certainly seems
plausible, but confidence in it materializing remains low at
this point. Will evaluate additional model data before issuing
any Gale Force headlines to cover this possible hazard for
tonight.

Otherwise, expect seas to remain in the low to mid teens through
Monday before slowly dropping below 10 ft Monday night into
Tuesday morning. High pressure offshore should then build
northward towards the middle of next week and result in a more
northerly wind pattern late in the work week into next weekend.
This will leave us susceptible to some bouts of Small Craft
Advisory level wind gusts of 25 kt, but considerable uncertainty
in the extent and timing of these winds during this period
remains. In addition, we will also be susceptible to steep and
hazardous square seas at some point during this period as an area
of stronger northwesterly winds develops off Vancouver Island
and pushes a bigger fresh swell into the waters. Confidence in
timing and the exact wave heights for late next week into next
weekend remains relatively low given model differences. /Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Winter Weather Advisory until 10 PM PST this evening for South
     Washington Cascades.

PZ...Small Craft Advisory until 6 PM PST Monday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until 5 AM PST Monday for Columbia River
     Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:21 AM PSTGale WarningPQR6 hr
Jan 31, 1:21 AM PSTSmall Craft AdvisoryPQR24 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.